Heparininduced Thrombocytopenia And Paradoxical Thrombosis

A. Heparin-Induced Thrombocytopenia

Routine platelet count measurements were not a feature of hospital laboratory practice until the 1970s, and neither the Dartmouth nor Philadelphia surgeons reported thrombocytopenia in their patients with heparin-induced arterial thrombosis. Ironically, the first report of severe heparin-induced thrombocytopenia (HIT) involved a patient who did not develop paradoxical thrombosis. Natelson and coworkers (1969) reported on a 78-yr-old man with prostate carcinoma and pulmonary embolism, who on day 10 of treatment with therapeutic-dose heparin developed severe thrombocytopenia. Three days after discontinuing the heparin therapy, the patient's fibrinogen fell to 1 g/L, attributed to carcinoma-associated disseminated intravascular coagulation (DIC). Heparin treatment was restarted and, although fibrinogen levels normalized, the platelet count fell to 5 X 109/L, rising to 115 X 109/L 6 days after stopping heparin administration. Simultaneously, however, the fibrinogen value fell to less than 0.5 g/L. When heparin was given for the third time, the platelet count fell over 2 days to 10 X 109/L, although the fibrinogen values again normalized. In vitro studies showed that heparin added to the patient's citrated platelet-rich plasma produced platelet count reductions. This early report of severe HIT is interesting, as it illustrates the dichotomy of heparin reproducibly producing severe thrombocytopenia while at the same time maintaining anticoagulant activity (correction of DIC). However, it remained for later workers to link thrombocytopenia and thrombosis to heparin therapy.

B. Rhodes, Dixon, and Silver: "HIT with Thrombotic and Hemorrhagic Manifestations"

Laboratory evidence implicating an immune basis for HIT was first provided by studies performed by a vascular surgeon (Donald Silver; Fig. 2), with two medical housestaff (Glen R. Rhodes and R. H. Dixon). The first two patients described by Silver's group (Rhodes et al., 1973) developed severe thrombocytopenia (platelet count nadirs, 8 and 10 X 10/L), myocardial infarction, petechiae, and heparin resistance, with complete platelet count recovery on discontinuing heparin treatment.

0 0

Post a comment